NickswifeJuly 9, 2019 at 8:17 amPost count: 2
Hi, I’m a 41 year old mom of 3 young kids. I was diagnosed with graves disease as a 18 year old collegiate gymnast, which brought my world crashing down for a few years due to the effects graves had on my lifestyle and training. I gained 40lbs (instead of losing), extreme fatigue and loss of sensation in my hands. After a year of suppression therapy, I underwent RAI at age 19.
Post RAI, I’ve been on the same dose of levothyroxine and liothinine for the greater part of 20 years, with exception of a year with a provider that would not continue my liothinine rx. I’ve had 3 healthy pregnancies during these 20 years that did not require any medication changes and I have felt great most of my adult life.
However, this past year, I’ve had my TSH and t4 levels continue to change. My TSH is low, and t4 is on the high end of normal.
I can barely get out of bed most days, I’m irritable and my body hurts everywhere. My hair is falling out, I’m always cold and when I do exercise at all, I’m spent for the next 2 days. I’ve gained 10 lbs since last summer and I’m a bit depressed over the loss of my ability to do anything without hurting or getting exhausted. My kids need me.
Has anyone else had fluctuations start so long after RAI and many years of being on the same medication doses?
I have an appointment with my endo this week, but is it possible for graves to recur this long after RAI?KimberlyOnline FacilitatorJuly 9, 2019 at 6:12 pmPost count: 4274
Hello and welcome – Hopefully, your visit with your endo will include labs that will shed some light as to what’s’ going on. Yes, hyperthyroidism can recur after RAI if there is still remaining tissue – but it’s also possible that your dose of levothyroxine just needs an adjustment in order to get your levels back in the “normal” range. Hopefully, you can get some relief soon.NickswifeJuly 9, 2019 at 7:31 pmPost count: 2
Thank you for your reply, I should’ve clarified that I’m on the same dose I’ve been on for years. Nothing has changed rx wise, so I guess my question is, if my thyroid is making nothing as I was lead to beleive( based on my experience these last 20 years of not needing adjustments), why would i suddenly have too much in my system? I am diligent in taking my meds at the same time daily on an empty stomach so no chance of overdosing myself.
Just wondering if anyone else has had thyroid function come back to some extent this long after RAI?Liz1967July 10, 2019 at 12:44 pmPost count: 305
As you get older, your body changes and your thyroid requirements do also. Your symptoms are more typical of hypo but your labs indicate hyper. Everyone is different. I lost some weight, only ten pounds, but I felt like I was hypo when in reality I was hyper so you have to go by the labs. It seems unlikely but not impossible your “dead” thyroid would reactivate. That being said, thyroid cancer is treated by thyroidectomy not RAI because they have to be sure all the thyroid tissue is gone totally so it can happen that your thyroid is suddenly producing hormone. Your female hormone status could be changing too as you approach perimenopause. Maybe you stopped taking something that interfered with absorption, such as proton pump inhibitors. Hopefully your endo can sort it out.
- You must be logged in to reply to this topic.